Journal of Scientific Computing

, Volume 72, Issue 1, pp 422–441 | Cite as

Finite Difference/Finite Element Methods for Distributed-Order Time Fractional Diffusion Equations

  • Weiping Bu
  • Aiguo XiaoEmail author
  • Wei Zeng


In this paper, a class of distributed-order time fractional diffusion equations (DOFDEs) on bounded domains is considered. By L1 method in temporal direction, a semi-discrete variational formulation of DOFDEs is obtained firstly. The stability and convergence of this semi-discrete scheme are discussed, and the corresponding fully discrete finite element scheme is investigated. To improve the convergence rate in time, the weighted and shifted Grünwald difference method is used. By this method, another finite element scheme for DOFDEs is obtained, and the corresponding stability and convergence are considered. And then, as a supplement, a higher order finite difference scheme of the Caputo fractional derivative is developed. By this scheme, an approach is suggested to improve the time convergence rate of our methods. Finally, some numerical examples are given for verification of our theoretical analysis.


Distributed-order time fractional diffusion equation Finite element method Finite difference method Stability Convergence 



This research is supported by the National Natural Science Foundation of China (Nos. 11671343, 11601460), the Research Foundation of Education Commission of Hunan Province of China (No. 16C1540), and the Starting Research Fund and Scientific Research Program from Xiangtan University.


  1. 1.
    Hilfer, R.: Applications of Fractional Calculus in Physics. World Scientific, Singapore (2000)CrossRefzbMATHGoogle Scholar
  2. 2.
    Metzler, R., Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339, 1–77 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Meerschaert, M.M., Zhang, Y., Baeumer, B.: Particle tracking for fractional diffusion with two time scales. Comput. Math. Appl. 59, 1078–1086 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cascaval, R.C., Eckstein, E.C., Frota, C.L., Goldstein, J.A.: Fractional telegraph equations. J. Math. Anal. Appl. 276, 145–159 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Liu, F., Meerschaert, M.M., Mcgough, R.J., Zhuang, P., Liu, Q.: Numerical methods for solving the multi-term time-fractional wave-diffusion equation. Fract. Calc. Appl. Anal. 16, 9–25 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Zeng, F., Li, C., Liu, F., Turner, I.: The use of finite difference/element approaches for solving the time-fractional subdiffusion equation. SIAM J. Sci. Comput. 35, A2976–A3000 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Ren, J., Sun, Z.Z.: Efficient numerical solution of the multi-term time fractional diffusion-wave equation. East Asian J. Appl. Math. 5, 1–28 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Li, C., Zhao, Z., Chen, Y.Q.: Numerical approximation of nonlinear fractional differential equations with subdiffusion and superdiffusion. Comput. Math. Appl. 62, 855–875 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Jiang, Y., Ma, J.: Moving finite element methods for time fractional partial differential equations. Sci. China Math. 56, 1287–1300 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Jin, B., Lazarov, R., Liu, Y., Zhou, Z.: The Galerkin finite element method for a multi-term time-fractional diffusion equation. J. Comput. Phys. 281, 825–843 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bu, W., Liu, X., Tang, Y., Yang, J.: Finite element multigrid method for multi-term time fractional advection diffusion equations. Int. J. Model. Simul. Sci. Comput. 6, 1540001 (2015)CrossRefGoogle Scholar
  12. 12.
    Lin, Y., Xu, C.: Finite difference/spectral approximations for the time-fractional diffusion equation. J. Comput. Phys. 225, 1533–1552 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Mainardi, F., Pagnini, G., Gorenflo, R.: Some aspects of fractional diffusion equations of single and distributed order. Appl. Math. Comput. 187, 295–305 (2007)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Kochubei, A.N.: Distributed order calculus and equations of ultraslow diffusion. J. Math. Anal. Appl. 340, 252–281 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Atanackovic, T.M., Pilipovic, S., Zorica, D.: Time distributed-order diffusion-wave equation. I. Volterra-type equation. Proc. R. Soc. Lond. A Math. Phys. Eng. Sci. 465, 1869–1891 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Atanackovic, T.M., Pilipovic, S., Zorica, D.: Time distributed-order diffusion-wave equation II. Applications of Laplace and Fourier transformations. Proc. R. Soc. Lond. A Math. Phys. Eng. Sci. 465, 1893–1917 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Meerschaert, M.M., Nane, E., Vellaisamy, P.: Distributed-order fractional diffusions on bounded domains. J. Math. Anal. Appl. 379, 216–228 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Gorenflo, R., Luchko, Y., Stojanović, M.: Fundamental solution of a distributed order time-fractional diffusion-wave equation as probability density. Fract. Calc. Appl. Anal. 16, 297–316 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Ansari, A., Moradi, M.: Exact solutions to some models of distributed-order time fractional diffusion equations via the Fox H functions. SCIENCEASIA 39S, 57–66 (2013)CrossRefGoogle Scholar
  20. 20.
    Li, Z., Luchko, Y., Yamamoto, M.: Asymptotic estimates of solutions to initial-boundary-value problems for distributed order time-fractional diffusion equations. Fract. Calc. Appl. Anal. 17, 1114–1136 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Jia, J., Peng, J., Li, K.: Well-posedness of abstract distributed-order fractional diffusion equations. Commun. Pur. Appl. Anal. 13, 605–621 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Hu, X., Liu, F., Anh, V., Turner, I.: A numerical investigation of the time distributed-order diffusion model. ANZIAM J. 55, 464–478 (2014)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Ye, H., Liu, F., Anh, V., Turner, I.: Numerical analysis for the time distributed-order and Riesz space fractional diffusions on bounded domains. IMA J. Appl. Math. 80, 825–838 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Ye, H., Liu, F., Anh, V.: Compact difference scheme for distributed-order time-fractional diffusion-wave equation on bounded domains. J. Comput. Phys. 298, 652–660 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Alikhanov, A.A.: Numerical methods of solutions of boundary value problems for the multi-term variable-distributed order diffusion equation. Appl. Math. Comput. 268, 12–22 (2015)MathSciNetGoogle Scholar
  26. 26.
    Morgado, M.L., Rebelo, M.: Numerical approximation of distributed order reaction-diffusion equations. J. Comput. Appl. Math. 275, 216–227 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Gao, G.H., Sun, Z.Z.: Two alternating direction implicit difference schemes for two-dimensional distributed-order fractional diffusion equations. J. Sci. Comput. 66, 1281–1321 (2016)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Gao, G.H., Sun, Z.Z.: Two alternating direction implicit difference schemes with the extrapolation method for the two-dimensional distributed-order differential equations. Comput. Math. Appl. 69, 926–948 (2015)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Li, X., Wu, B.: A numerical method for solving distributed order diffusion equations. Appl. Math. Lett. 53, 92–99 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Jin, B., Lazarov, R., Sheen, D., Zhou, Z.: Error estimates for approximations of distributed order time fractional diffusion with nonsmooth data. Fract. Calc. Appl. Anal. 19, 69–93 (2015)MathSciNetzbMATHGoogle Scholar
  31. 31.
    Bu, W., Tang, Y., Wu, Y., Yang, J.: Finite difference/finite element method for two-dimensional space and time fractional Bloch–Torrey equations. J. Comput. Phys. 293, 264–279 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Thomée, V.: Galerkin Finite Element Methods for Parabolic Problems. Springer, Berlin (1984)zbMATHGoogle Scholar
  33. 33.
    Tian, W.Y., Zhou, H., Deng, W.: A class of second order difference approximations for solving space fractional diffusion equations. Math. Comp. 84, 1703–1727 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Wang, Z., Vong, S.: Compact difference schemes for the modified anomalous fractional sub-diffusion equation and the fractional diffusion-wave equation. J. Comput. Phys. 277, 1–15 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Bu, W., Tang, Y., Yang, J.: Galerkin finite element method for two-dimensional Riesz space fractional diffusion equations. J. Comput. Phys. 276, 26–38 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2017

Authors and Affiliations

  1. 1.School of Mathematics and Computational Science, Hunan Key Laboratory for Computation and Simulation in Science and EngineeringXiangtan UniversityHunanChina

Personalised recommendations